Alert archive / Michigan / Wind Advisories in 2023
Wind Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Feb 8, 2023, 3:03 PM EST for 9 counties in Michigan. It took effect at Feb 9, 2023, 10:00 AM EST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2023, 3:03 PM EST (20:03 UTC)
- In effect from
- Feb 9, 2023, 10:00 AM EST
- Expired
- Feb 9, 2023, 10:33 PM EST
- In force
- 13 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Eaton County, MI, Ingham County, MI, Jackson County, MI, Kalamazoo County, MI, Ottawa County, MI, Van Buren County, MI
The radar
The Grand Rapids radar (KGRR), 49 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901 WWUS73 KGRR 082003 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 303 PM EST Wed Feb 8 2023 MIZ056-064-071-090415- /O.NEW.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 303 PM EST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 11 PM EST THURSDAY... * WHAT...Southwest winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 10 AM to 11 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ065>067-072>074-090415- /O.NEW.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 303 PM EST Wed Feb 8 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY... * WHAT...South winds 20 to 25 mph with gusts up to 50 mph expected. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...From 10 AM to 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and scattered outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
4 follow-up statements
575 WWUS73 KGRR 090325 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1025 PM EST Wed Feb 8 2023 MIZ056-064-071-091130- /O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 1025 PM EST Wed Feb 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 11 PM EST THURSDAY... * WHAT...Southwest winds 15 to 30 mph with gusts up to 45 mph becoming northwest. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 10 AM to 11 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ065>067-072>074-091130- /O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 1025 PM EST Wed Feb 8 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM EST THURSDAY... * WHAT...South winds 15 to 30 mph with gusts up to 45 mph expected. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...From 10 AM to 7 PM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
628 WWUS73 KGRR 090903 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 403 AM EST Thu Feb 9 2023 MIZ056-064-071-091715- /O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 403 AM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 11 PM EST THIS EVENING... * WHAT...Winds becoming southwest this afternoon, and then northwest by this evening 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...From 10 AM this morning to 11 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ065>067-072>074-091715- /O.CON.KGRR.WI.Y.0001.230209T1500Z-230210T0000Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 403 AM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Winds becoming south 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...From 10 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
141 WWUS73 KGRR 092015 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 315 PM EST Thu Feb 9 2023 MIZ056-064-071-100400- /O.CON.KGRR.WI.Y.0001.000000T0000Z-230210T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 315 PM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM EST THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Ottawa, Allegan and Van Buren counties. * WHEN...Until 11 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MIZ065>067-072>074-100000- /O.CON.KGRR.WI.Y.0001.000000T0000Z-230210T0000Z/ Barry-Eaton-Ingham-Kalamazoo-Calhoun-Jackson- Including the cities of Hastings, Charlotte, Lansing, Kalamazoo, Battle Creek, and Jackson 315 PM EST Thu Feb 9 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 40 mph. * WHERE...Barry, Eaton, Ingham, Kalamazoo, Calhoun and Jackson counties. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
241 WWUS73 KGRR 100333 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1033 PM EST Thu Feb 9 2023 MIZ056-064-071-100445- /O.CAN.KGRR.WI.Y.0001.000000T0000Z-230210T0400Z/ Ottawa-Allegan-Van Buren- Including the cities of Grand Haven, Jenison, Holland, and South Haven 1033 PM EST Thu Feb 9 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts are not reaching criteria and therefore the Wind Advisory has been cancelled early. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 8, 12:43 PM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 8, 12:43 PM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
1243 PM EST Wed Feb 8 2023
LATEST UPDATE...
Aviation
.DISCUSSION...(Today through next Tuesday)
Issued at 336 AM EST Wed Feb 8 2023
- System Arriving Late Tonight - Thursday
Quiet weather is expected for today, then a compact mid-level
wave with it's accompanying strong surface low will move into
southern lower MI late tonight and Thursday. This system will be
accompanied by impressive Gulf moisture aided by an impressive 50+
knot Low Level Jet. Precipitation will arrive at the I-94
corridor around 1am, then the rain will become widespread across
the southern half of lower MI by 7am. Mostly rain is expected at
the onset of the precipitation, but a question still exists of
whether or not we see a mix of precip types or freezing rain.
Strong warm air advection will support temps above freezing for
most of the area, but there may be some wet-bulbing potential
that could support a very brief period wintry mix for some areas
at the onset of precipitation. For areas in the central interior
part of the state that are always notoriously colder, there exists
the potential for some freezing rain between 1am to 7am Thursday
morning. Any icing that does occur should stay limited to below a
tenth of an inch.
A continuing surge of warm air advection will support all
precipitation to switch over to rain after sunrise Thursday. Rain is
expected to be steady and at times heavy Thursday morning and
into the early afternoon. Rainfall intensity should subside into
Thursday evening as a dry slot noses into southwest MI. Overall
rainfall amounts of 0.75 to 1.25 inches look likely across the
area between midnight Thursday to midnight Friday.
- Strong Winds Thursday Afternoon and Evening
While the intensity of rainfall decreases Thursday afternoon and
evening, winds will be on the rise. During the afternoon, low-
level lapse rates will increase supporting improved mixing into
strong elevated gusts associated with the Low Level Jet overhead.
The potential for gusts to 40 to 45 mph exits for the afternoon
period, particularly for the I-94 corridor.
Winds then briefly weaken around 7pm Thursday as the center of the
low pivots through the state and moves east. Winds will quickly
shift to the northwest and increase with similar gusts to 40 to 45
mph possible for I-94 and lakeshore counties as far north as
Muskegon. Winds will stay strong into the early overnight hours
then will weaken around midnight. Overall, there is ever
increasing confidence that a wind advisory will be needed in the
future for the I-94 corridor and lakeshore counties south of
Muskegon.
- Quiet and Sunny Weekend Ahead
Broad mid level ridging will move into place late Friday and
corresponding surface high pressure will dominate sensible weather
through this weekend. Temperatures will be slightly closer to
normal Friday and Saturday, then Sunday and Monday will feature
warmer temps in the 40s. Conditions will be dry, and sunshine
looks to return!
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1238 PM EST Wed Feb 8 2023
An impactful storm is headed into the TAF sites later tonight into
Thursday. IFR and lowers conditions will arrive late tonight as a
strengthening warm front approaches. In addition...a risk for low
level wind shear will develop as winds intensify over the frontal
zone...especially Thursday morning. The winds will shift to the
south for the southern TAF sites of KAZO...KBTL and KJXN was the
warm front pushes just north of those sites late Thursday morning.
The TAF sites further north...including KGRR and KLAN will feature
only rain for the precipitation type. Most indications are the
surface temperatures will be several degrees above freezing as the
precipitation moves in. Will need to monitor trends closely.
&&
.MARINE...
Issued at 336 AM EST Wed Feb 8 2023
Marine conditions will be quiet today with winds mainly from the
west shifting southerly by the end of the morning. Conditons will
quickly deteriorate after midnight Thursday morning as winds
increase. Gale force winds look likely Thursday morning through
Thursday night with the highest winds expected for the southern
zones. By Thursday evening waves will peak at 6 to 11 feet. Winds
will drop below gales by Friday morning, but conditions will
remain hazardous to small craft with waves still to 3 to 6 feet
and northwesterly gusts to 25 knots.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Watch from Thursday morning through Thursday evening for
LMZ844>849.
&&
DISCUSSION...Thielke
AVIATION...MJS
MARINE...ThielkeHazardous weather outlook, Feb 8, 1:46 PM EST, 1 hour 17 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 146 PM EST Wed Feb 8 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-090845- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 146 PM EST Wed Feb 8 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Late tonight freezing rain may move into the Mount Pleasant to Big Rapids to Harrison region. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A brief period of freezing rain is possible north of a line from Alma to Ludington early Thursday morning. Otherwise all rain is expected Thursday and some locations could see over an inch. Wind gusts later Thursday into Thursday evening may reach or exceed 45 mph, mainly along and south of I-96. An isolated severe thunderstorm is possible mainly east of Battle Creek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-090845- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 146 PM EST Wed Feb 8 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Hazardous winds and waves are likely Thursday into Saturday. Gales are expected Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:01 PM EST | Winter Weather Advisory | GRR | Clare, Isabella, Mecosta, Osceola | 19 hr |
Nearby
Wind Advisories in Michigan, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.